48 of 78 AEFIs Studied Linked to Vax, Mainly Anxiety: Report | Pune News
Pune: The latest analysis from the Union Ministry of Health on Adverse Events Following Vaccination (AEFI) for Covid-19 showed that 48 out of 78 cases had a “consistent causal association with vaccination”. Of these 48, up to 20 reactions were due to anxiety during vaccination.
The national causality assessment report said up to 22 cases, including seven deaths, were a coincidence. This meant that they were unrelated to the vaccination. Seven adverse events, including two deaths, were in the undetermined category and one event in the unclassifiable category.
The causality assessment for the 78 cases – six related to the administration of Covaxin and the rest of Covishield – was completed on August 3 after extensive review, deliberation and approval by the National AEFI Committee. The latest report indicated that of the 48 cases of “causal association consistent with vaccination”, a total of 28 were vaccine-related reactions such as anaphylaxis, allergic reactions and dizziness. The remaining 20 were reactions related to vaccine anxiety.
The “consistent causal association” with vaccination is a cause and effect relationship between the vaccine and the subsequent adverse event. Vaccine product reaction refers to a post-immunization adverse event (AEFI) caused by a vaccine due to one or more of the inherent properties of its product, such as adjuvant, preservative, or stabilizer. Vaccination anxiety reaction refers to an AEFI resulting from vaccination anxiety.
Dr Narendra Arora, adviser to the National AEFI Committee, said much of the reactions were motivated solely by panic or fear of vaccination, such as nausea, increased heart rate and increased sweating, between others. “There was a higher incidence of anxiety in women than in men, after which they had to be admitted to health facilities to alleviate their condition,” he said.
Dr Arora said the fortuitous events were AEFI caused by something other than the vaccine product, vaccination error or vaccination anxiety. âSo far, of all the AEFI assessed after the start of the Covid vaccination campaign, all but one of the deaths were a coincidence. Only one death was due to anaphylaxis, âhe said.
Of the seven deaths unrelated to vaccination, one was sudden cardiac death, one was related to atypical pneumonia with pulmonary embolism, and another was due to chronic diarrhea and severe malnutrition.
According to the report, seven cases of AEFI, including two sudden cardiac deaths, fell into the undetermined category. âThe indeterminate category includes reactions that occurred shortly after vaccination, but there is no definitive evidence in the current literature or clinical trial data that these events could have been caused by the vaccine. Such cases are then reassessed once all post-death documents are available, âsaid Dr Arora.
The report said there was another sudden unexplained death of a 70-year-old man in the unclassifiable category. Unclassifiable events are those that were investigated, but there was not enough evidence to make a diagnosis due to the lack of crucial information, according to a health ministry official and of the Union Family.
The official said that in unclassifiable cases, there could be an unavailability of complete documents.
âThe incidence of AEFI is very low compared to the total doses administered in India so far. Until recently, only 0.02% AEFI were reported among all vaccinations. This is even less than the side effects reported in clinical trials. Covishield is a vaccine that is widely used around the world and is considered safe, âthe official said.
IN THE BLINK OF AN EYE
Causality assessment performed for 78 cases – six related to the administration of Covaxin and the rest of Covishield
48 had a “causal association consistent with vaccination”
22 cases, including seven deaths, were fortuitous, unrelated to vaccination
7 were in the undetermined category, including 2 deaths
1 death was in the unclassifiable category
ASSOCIATION WITH VACCINATION
Of the 48 cases, a total of 28 were vaccine product-related reactions such as anaphylaxis, allergic reactions and dizziness
20 were reactions related to vaccine anxiety